From Rockford, Illinois, USA:
My son uses nighttime Lantus and Humalog with meals, and this week after a swim meet he attended an unplanned pizza party. Naturally, I expected his blood sugar to be high when he returned home, but his meter read "hi" (greater than 600 mg/dl [33.3 mmol/L]). About an hour after his insulin and going to bed, he got up and complained of a stomachache, headache and being thirsty which I expected with high numbers. He was also confused and had trouble expressing his thoughts. It almost seemed like a scary hypoglycemic episode. I did check his blood sugar, and he was not low.
We do not have a lot of experience with very high numbers, he is rarely over 400 mg/dl [22.2 mmol/L], and a high for him is usually in the 300s mg/dl [16.7 mmol/L]. Can short term very high blood sugars cause confusion? He has been fine since then. Is there need for concern?
Those sound like typical symptoms of highs. Your goal should be to avoid those as much as possible. I would encourage you to send insulin along with your son so he will be prepared for all of his "unplanned pizza parties" in the future. Eating at unscheduled times is typical for all adolescents and being prepared to take insulin to avoid unnecessary highs is important not only for his current level of control but also for avoiding complications of high blood sugars such as the miserable symptoms that some feel. See hyperglycemia for more useful information about high blood sugars.
Original posting 17 Jul 2003
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.